South Dakota, 2010

Damaging Wind in South Dakota, August 9, 2010

August 9, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 70 mph wind gusts east of Buffalo Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 70 mph wind gusts east of Buffalo Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 12:30 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON AUG 9 2010

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK DEVELOPING LOW
OVER SOUTHEAST MONTANA. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE
MIDWEST WITH SOUTHWESTERLY FLOW OVER THE CWFA. FIRST WEAK SHORT WAVE
SLIDING THROUGH THE FLOW NOW MOVING INTO SOUTHWEST SOUTH
DAKOTA...WHILE MORE POTENT WAVE NOW SLIDING THROUGH WESTERN WYOMING.

FOR THIS AFT/TONIGHT...INITIAL WAVE WILL MOVE THROUGH THE AREA WHILE
STRONGER WAVE PUSHES IN LATER TONIGHT. THIS WILL BRING AN INCREASE
IN THUNDERSTORM COVERAGE OVERNIGHT WHICH WILL ALSO BE ENHANCED BY
DEVELOPING LOW LEVEL JET/STRONG THETA-E ADVECTION. MAIN THREAT TO
START OUT WITH LOOKS TO BE DAMAGING WIND GUSTS...AS MODELS PUT THE
STRONGEST DOWNDRAFT CAPE OVER AND NEAR THE BLACK HILLS...SPREADING
IT EASTERLY INTO THE PLAINS TOWARDS EVENING. AS FOR LARGE
HAIL...SHEAR/INSTABILITY START OUT MARGINAL SO A FEW EVENTS WILL BE
POSSIBLE WITH CHANCES INCREASING TONIGHT MAINLY OVER THE WRN SODAK
PLAINS INTO SOUTH CNTRL SODAK AS INSTABILITY INCREASES. LOCALLY
HEAVY RAINFALL MAY ALSO BE A PROBLEM WITH ANY SLOW MOVING
STORMS...PARTICULARLY FROM THE BLACK HILLS INTO THE PLAINS TO THE
EAST AND SOUTH WHERE AMPLE MOISTURE IS NOTED.

ON TUESDAY...POTENT SHORT WAVE WILL CONTINUE MOVING THROUGH THE AREA
WITH SOME STORMS LINGERING INTO THE MORNING..PARTICULARLY TOWARDS
CENTRAL SOUTH DAKOTA. MOST OF THE CWFA SHOULD BE ON THE BACK SIDE OF
THE WAVE IN THE AFTERNOON...BRINGING DRY CONDITIONS. WEAK
DISTURBANCE MOVES THROUGH NORTHWEST SODAK IN THE EVENING...POSSIBLY
BRINGING AN ISOLATED STORM. OTHERWISE...DRY WEATHER IS EXPECTED.

ON WEDNESDAY...RIDGE AXIS PUSHES BACK INTO THE AREA WITH
TEMPERATURES CLIMBING TO AROUND 100 OVER THE SODAK PLAINS.
CONDITIONS ARE EXPECTED TO REMAIN DRY.

EXTENDED...UPR RIDGE ON THURSDAY WILL BEGIN TO PUSH EAST WITH UPPER
TROF MVG ACRS NRN PLAINS FOR FRIDAY/SAT. UPPER TROF WILL MV EAST
WITH NW UPPER FLOW ACRS REGION FOR SUNDAY/MONDAY. THURS WILL BE
WARMEST DAY WITH HIGHS WELL INTO 90S...FEW 100S OVER WARMER AREAS ON
SD PLAINS...FRIDAY THRU MONDAY TEMPS LOOK TO BE SEASONAL...MAINLY IN
THE 80S. BEST CHANCES FOR TSTMS WILL BE ON THURS AHEAD OF UPPER
TROF/CDFNT AND ON FRIDAY AS UPPER TROF MVS THRU REGION...SHOULD BE
DRY SAT THRU MON.

&&

.AVIATION...SCT TSTMS ARE POSSIBLE THRU TONIGHT WITH LOCAL MVFR/IFR
CONDS IN AND NEAR ANY TSTMS. STRONG GUSTY WINDS ARE ALSO POSS
IN/NEAR ANY TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THRU THE FCST
PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 9, 9:00 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT MON AUG 9 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1000 AM MDT (1100 AM CDT) MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE...PARTICULARLY ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
INTO EXTREME NORTHEASTERN WYOMING. DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT...THOUGH LARGE HAIL WILL ALSO BE POSSIBLE...PARTICULARLY
OVERNIGHT OVER SOUTH CENTRAL SOUTH DAKOTA. SOME OF THE SLOWER MOVING
STORMS MAY ALSO BECOME CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WORK WEEK AS
MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS MAY
BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 9, 1:05 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     1 NNW ARDMORE           43.04N 103.67W
08/09/2010  M63.00 MPH       FALL RIVER         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 9, 1:08 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             1 NNW ARDMORE           43.04N 103.67W
08/09/2010  E0.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 9, 1:31 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 SE FAIRBURN           43.64N 103.14W
08/09/2010  E0.88 INCH       CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 9, 1:37 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 SSE FAIRBURN          43.59N 103.16W
08/09/2010  E0.88 INCH       CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 9, 1:42 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     6 SSE FAIRBURN          43.61N 103.16W
08/09/2010  E60.00 MPH       CUSTER             SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 9, 1:50 PM MST
Where
Custer County, 11.73 mi E of Buffalo Gap
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.513, -103.087

Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247035.